Prescription Medications Cause Vitamin Deficiencies

It is not terribly surprising that prescription medication can cause vitamin deficiencies. These drugs are designed to be powerful and effective at whatever it is they do. During a brief stent of medication, they may not cause much of a problem. However, with prolonged use, your body may begin to misuse, burn through, or neglect to absorb key nutrients.

Vitamin DeficienciesYour bowels ability to absorb nutrients depends on multiple factors.

Your stomach must acidify and mechanically churn your food in order to break it down into small enough pieces. Then, your small intestines must release enough bile to neutralize the acid, so the pancreatic enzymes can work to fragment food particles even further. Then, the microscopic villi (or shag carpet) of your intestinal wall must absorb each individual molecule in order to get it inside the system. In addition to all of this, there are trillions of bacteria that line our intestinal tract that convert nutrients and vitamins into acceptable versions that our villi can properly transport.

Needless to say, our digestive process is superbly complex. If there are any kinks in this chain, then the system cannot functional optimally.

For instance, Prilosec (omeprazole), Nexium (esomeprazole), Zantac (ranitidine), and other stomach acid reducing medications are some of the most commonly prescribed drugs. All of these drugs decrease the amount of acid your stomach produces. As mentioned above, this is a key process in breaking down food for absorption. Of course these medications will cause vitamin deficiencies! Most drugs should not be taken daily for the rest of your life. It is better to figure out the root cause of your problem. Once you understand why your body is acting incorrectly (causing symptoms), we can implement a plan to reverse the underlying cause. This allows you to become symptom free without drugs! This is the foundation of Functional Medicine, and it is what we do at our practice.

What nutritional deficiencies are my medications causing?

You might be wondering what vitamin deficiencies are being caused by your medications especially after hearing about the complexity of the digestive process. The folks at Mytavin have created a database that helps you discover which vitamin deficiencies are being caused by your medications. This is a research-driven database, and it has the articles to support each claim. You can go to www.mytavin.com and begin plugging away your medications. You might be surprised at what you find!

I have run a report of a few common prescriptions: Prilosec (omeprazole), Bactrim, and Lipitor (atorvastatin).

It is not surprising to me that the antibiotic is associated with the worst nutritional deficiencies. We rely on our gut microbiome more than we realize. It’s the most complex ecosystem on the planet, and we are barely scratching the surface of its importance.

mytavin

mytavin-bactrim

Vitamin Deficiencies

Read More